Monoclonal Antibodies in Relapsed Multiple Myeloma with Ola Landgren, MD, PhD: Case 2 - Episode 1
Ola Landgren, MD, PhD:This is a 72-year-old lady with insulin-dependent diabetes. She has peripheral neuropathy as a complication of her diabetes. She comes to her physician due to a performance status of 1. She feels a little bit weaker, more tired. Her doctor conducts blood tests showing that there is increased total protein in her blood. That leads to additional workup revealing evidence of a monoclonal protein. Also, there is evidence of 3 light chains elevated. Patients with M-spikes typically also have skewed light chains. Around 90% of patients with M-spike with myeloma also have skewed light chains.
The workup going forward includes bone marrow biopsy and imaging, which is standard of care, and there is evidence of increased numbers of light chain-restricted plasma cells. But the patient fulfills the diagnostic criteria for multiple myeloma. Because of her overall global situation with peripheral neuropathy, her age, and her performance status, the decision is made to start this patient on a combination of lenalidomide and dexamethasone.
The patient continues with this therapy for about 1 year, and then the patient says to the doctor, “I want to stop my therapy,” and that is something I see sometimes in my clinic. Having a discussion with a patient, the doctor in this case says, “Okay, let’s stop the therapy.” The patient is off treatments, followed by blood tests about every 3 months, and comes back after only 6 months with increasing fatigue and a monoclonal protein detected in the blood. Additional workup is done, and the patient has evidence of progressive disease. The patient is now started on a combination with 3 drugs, including daratumumab, lenalidomide, and dexamethasone. The patient was diagnosed with stage 1 multiple myeloma with standard-risk disease. She has comorbidities, including insulin-dependent diabetes with associated neuropathy. She is of older age, so a decision is made to start her on a 2-drug combination. Lenalidomide/dexamethasone is the regimen of choice. That is a regimen that has been around for several years now. All the data support the use of 3-drug combinations that typically would include lenalidomide/dexamethasone and then to add a third drug. There are other combinations as well that don’t include lenalidomide and dexamethasone.
I think the reason that this therapy was chosen is really based on the fact that she has the neuropathy and her overall status. So, it’s really a balance between efficacy and the comorbidities here. I think it’s reasonable, but there are other combinations that could be considered as well.
The patient is 72 years old. She has insulin-dependent diabetes with peripheral neuropathy. Does that mean that she could not do a transplant? No, it does not. She could have done the transplant, at least here in North America. Many countries in Europe would say that transplant is only for people up to the age of 65. At our institution, we transplant people up to the age of 75. And for patients in the age 75-up-to-80 range, it’s on a case-by-case basis, and if the patient is very fit and really is motivated to go forward, we sometimes do that also. Clearly, the insulin-dependent diabetes puts the patient at risk for additional complications. But also, it should be emphasized that we are dealing with more than one risk here. It’s not only the risk of transplant, it’s also the risk of multiple myeloma. So, I think it would be very reasonable to discuss in depth with this patient about the option of doing transplant, go over the pros and cons, and have the patient involved in the decision. That’s what I would do.
Diabetes is a disease that can be challenging for doctors independent of other diseases you are treating. If you give steroids, the blood sugar goes up; it goes up in a healthy person also. Previously, a healthy person receiving dexamethasone in combination with any of the other myeloma drugs, the sugar will go up and down, and you have to keep track of that. Now, if the patient is on insulin, you have to stay on top of that and you have to adjust the insulin doses.
Also, secondary complications of diabetes typically could include peripheral neuropathy. That can be a problem that could preclude you from using certain drugs, such as bortezomib, where you have to be careful with that. Other complications, including kidney failurethat is also a result of diabetes over the long term, and not so well-controlled diabetes—could also preclude you from using drugs such as lenalidomide. So, the patients with diabetes, you have to be very careful. You have to assess all these things, pick the right drugs, and you have to monitor the patients. It’s more work, and you have to be extra careful.
Case Scenario 2: